Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 262, NWS Denver/Boulder, CO

August 18, 20094 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 18, 2009, 1:10 PM MDT for 4 counties in Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2009, 1:10 PM MDT (19:10 UTC)
Expired
Aug 18, 2009, 1:32 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:29 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 2:58 AM MDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
258 AM MDT TUE AUG 18 2009

.SHORT TERM...A 60 KNOT JET AND UPPER LEVEL DISTURBANCE COMBINED
WITH STEEP MID LEVEL LAPSE RATES BROUGHT THE THUNDERSTORMS YESTERDAY
EVENING AND EARLY THIS MORNING. THE JET SLOWLY SLIDES EAST TODAY AND
WILL EXIT THE EASTERN PART OF THE FORECAST AREA THIS EVENING. A
SHORT WAVE CENTERED OVER NORTHERN UTAH AT THIS TIME WILL MOVE EAST
AND AFFECT THE AREA THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE
EARLIER TODAY THAN THE PAST TWO DAYS BECAUSE OF THE EARLIER TIMING
OF THE SHORT WAVE. AIRMASS WILL BE MODERATELY UNSTABLE AGAIN WITH
CAPES UP TO 1500 J/KG OVER THE EASTERN PLAINS. THE INSTABILITY
TAPERS OFF TO 500-1000J/KG ALONG THE FRONT RANGE. ENOUGH SHEAR WILL
BE IN PLACE FOR SUPER CELLS TO FORM AGAIN. THE CHANCE FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE MAINLY EAST
OF A LINE FROM CASTLE ROCK TO FORT MORGAN. MODELS SHOW THE AIRMASS
WARMS A FEW DEGREES TODAY RESULTING IN HIGHS FROM THE MID 70S TO
LOWER 80S.

AIRMASS WILL QUICKLY DRY THIS EVENING AS DOWNWARD VERTICAL
VELOCITIES FOLLOW THE WAVE. EXPECT THE ENTIRE FORECAST AREA TO BE
DRY BY 04Z.

.LONG TERM...ON WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL BE BUILDING OVER THE WESTERN U.S. WITH A STRONG NORTHWESTERLY
FLOW OVER THE CWFA.  ONE MORE SHOT OF ENERGY IS PROGGED TO SLIDE
DOWN DOWN FM ERN MONTANA AND POSSIBLY CLIP NORTHEASTERN CO LATE
WEDNESDAY AFTN INTO WEDNESDAY EVENING.  MDLS DO NOT SHOW MUCH IN THE
WAY OF CAPE BUT WITH ANY KIND OF JET AROUND IT/S HARD TO NIX THE
TSTM POTENTIAL COMPLETELY.  WL KEEP ISOLD POPS FOR ZONES 48>51 TO
ACCOUNT FOR THIS PASSING SYSTEM.  IN ADDITION...A FRONTAL BOUNDARY
ASSOCIATED WITH THE PASSING SHORT WAVE WILL ALSO BE MOVING INTO THE
FRONT RANGE.  BEST POTENTIAL FOR ANY STORMS DVLPG ELSEWHERE WOULD
APPEAR TO BE ALONG THE PALMER DIVIDE SO WL KEEP ISOLD POPS IN AND
NEAR THERE AS WELL.  ELSEWHERE I OPTED TO DROP THE MENTION OF
TSTMS.  ON THURSDAY...THERE WILL BE ONE MORE RELATIVELY COOL DAY
WITH HIGH PRESSURE IN CHARGE AT THE SFC AND ALOFT.   IT WILL BE DRY
AND WARMER FOR FRIDAY INTO SATURDAY AS THE CENTER OF THE RIDGE IS
PROGGED TO PARK ITSELF OVER CO.  SEE NO REASON TO INCLUDE ANY POPS
THROUGH THIS TIME AS SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL
REMAIN IN CONTROL.  THE GFS EVENTUALLY RETURNS THE PATTERN TO MORE
OF A LATE SUMMER MONSOON APPEARANCE WITH RIDGE IN THE VICINITY OF
THE OKLAHOMA AND TEXAS PANHANDLES BY LATE SUNDAY.  SOME SUBTROPICAL
PROGGED MAINLY OVER AZ AND UT BY THAT TIME AS WELL WITH A LITTLE
MORE ON MONDAY.  THERE MAY BE ENUF MSTR TO PROGGED A FEW STORMS IN
WRN AND NRN CO BY LATE IN THE EXTENDED PERIOD. THIS TREND ALREADY
REFLECTED IN THE GRIDS SO WL CONFINE ANY ADJUSTMENTS TO THE
WEDNESDAY/THURSDAY WINDOW.

&&

.AVIATION...MID LEVEL CLOUDS WILL BE OVER PARTS OF THE DENVER AREA
WITH CEILINGS FROM 4000 TO 6000 FEET THIS MORNING. THERE IS A SLIGHT
CHANCE FOR LOW CLOUDS UNTIL 15Z WITH CEILINGS OF 1500 TO 3000 FEET.
THE AIRMASS WILL BECOME UNSTABLE AGAIN THIS AFTERNOON. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE EARLIER TODAY...18Z TO 00Z. WIND
GUSTS TO 40 KNOTS...SMALL HAIL AND HEAVY RAIN WILL ACCOMPANY THE
STORMS. DRIER AIR WILL MOVE OVER THE REGION THIS EVENING RESULTING
IN MOSTLY CLEAR SKIES AFTER 02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/COOPER
Hazardous weather outlook, Aug 18, 10:48 AM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT TUE AUG 18 2009

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY
EVENING. ISOLATED THUNDERSTORMS WILL MOVE EAST ACROSS THE FRONT
RANGE AND INCREASE IN COVERAGE AS THEY MOVE OVER THE EASTERN PLAINS.
A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE PLAINS...WITH THE
GREATEST THREAT EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN.
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE FROM THE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:03 PM MDTSevere Thunderstorm WarningBOUArapahoe27 min
Aug 17, 6:07 PM MDTSevere Thunderstorm WarningBOUElbert38 min
Aug 17, 6:23 PM MDTTornado WarningBOUElbert37 min
Aug 17, 6:27 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe48 min
Aug 17, 6:32 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington43 min
Aug 17, 6:46 PM MDTSevere Thunderstorm WarningBOUArapahoe29 min
Aug 17, 6:59 PM MDTTornado WarningBOUElbert, Lincoln31 min
Aug 17, 7:14 PM MDTSevere Thunderstorm WarningBOULogan, Washington46 min
Aug 17, 7:28 PM MDTTornado WarningBOULincoln32 min
Aug 17, 7:45 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert45 min
Aug 17, 7:55 PM MDTSevere Thunderstorm WarningBOULogan, Washington27 min
Aug 17, 7:59 PM MDTTornado WarningBOULincoln46 min
Aug 17, 8:15 PM MDTFlash Flood WarningBOULincoln3 hr
Aug 17, 8:44 PM MDTTornado WarningBOULincoln31 min
Aug 17, 9:15 PM MDTSevere Thunderstorm WarningBOULincoln29 min
Aug 17, 9:27 PM MDTSevere Thunderstorm WarningBOUDouglas48 min
Aug 17, 10:00 PM MDTSevere Thunderstorm WarningBOUDouglas30 min
Aug 17, 10:21 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Aug 18, 2:07 AM MDTSevere Thunderstorm WarningBOULincoln53 min
Aug 18, 12:39 PM MDTSevere Thunderstorm WarningBOUDenver, Jefferson36 min
Aug 18, 1:16 PM MDTTornado WarningBOUPark24 min
Aug 18, 3:31 PM MDTSpecial Weather StatementBOUElbert44 min
Aug 18, 4:22 PM MDTSpecial Weather StatementBOULincoln53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.